Hail, Wayne
- When
- September 30, 7:30 PM CST
- Where
- Wayne County, 6.74 mi WNW of Winside
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.220, -97.290
The public reported quarter size hail.
A slow moving cold front brought strong storms and heavy rain to the northeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A slow moving cold front brought strong storms and heavy rain to the northeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 30, 5:19 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
619 PM CDT Mon Sep 30 2019
.SHORT TERM...(Tonight through Thursday)
Issued at 326 PM CDT Mon Sep 30 2019
...Extreme Moisture Anomalies For Early October...
Several parameters highlight the potential for excessive rainfall
early this week over parts of eastern Nebraska and western Iowa.
Tropical storm Narda over the eastern Pacific and an open Gulf
will provide a continued fetch of moisture. Forecast concerns in
the short term will be the heavy rain event tonight through
Tuesday night; location and amounts of heavy rain and the current
flash flood watch that is in effect.
This morning's 12Z OAX sounding had 1.62" of precipitable water,
which is 228% of normal. Abundant moisture is already in place. Of
note on the upper air charts was the h5 pattern of a trough over
Washington State/Oregon/Idaho, a ridge of high pressure over the
southeast U.S. and southwest flow aloft. 40 meter height falls were
found at GGW in eastern MT. The h7 thermal axis extended from
Mexico into the Plains toward SD/MN with temp. Temperatures from
10 to 14 deg C. These represented anomalously warm readings some
2.5 standard deviations above normal for this time of year. H7
moisture of 8 to 10 deg C dewpoints were over Mexico closer to TS
Narda and tapered to 2 deg. over Kansas. H85 temperatures of 20 to
22 deg covered this same region with 13 to 18 deg C h85 deg
dewpoints. These high dewpoints were pooled closer to the nose of
the 55kt low level jet over MN.
The latest subjective surface analysis shows that the surface
front had pushed through KONL with a wind shift at KYKN. High
temperatures have warmed into the 90s and southwest winds 15 to 30
mph with gusts 30 to 40 mph. Surface based CAPE was highest in
around 3500 J/kg, however due to the warm temperatures aloft, this
should hinder development in the warm sector. Effective deep
layer shear of 40kts is forecast to increase to 55 or 60kts in
northeast Neb. Deep moisture will begin to arrive during the late
afternoon and evening. Along and north of the front is the higher
risk for storms developments.
The surface front will continue to push southeast tonight making
it to a line from OMA/LNK overnight and stalling there Tuesday,
pushing southward Tuesday night. Isolated storms may develop late
this afternoon and early this evening, then as increasing jet
support aloft and shortwave energy from Colorado lifts northeast,
we should see storms develop behind the front tonight. In
addition, a 40 kt low level jet and warm air advection will
contribute to storm development. Additional shortwave energy from
western Kansas will lift northeast Tuesday and continue Tuesday
night before pushing south Wednesday morning. Due to the
instability and shear, some of the storms that develop this
evening may contain large hail and damaging winds along with the
heavy rain.
The Gulf/tropical moisture available is above the climate records
for early October; above 2". Some of the model precipitable water
values in southeast Nebraska exceed 2.5". NAEFS show some 3.5 to 6
standard deviations related to PW and water vapor influx compared
to the climate normals. The combination of the slow moving front,
favorable thickness diffluence that promote back- building of
storms, warm cloud depths in excess of 4km that promote highly
efficient storms all favor heavy rainfall. Much of the area is in
the moderate category for excessive rainfall and we have a flash
flood watch in effect until Wednesday morning. Current rainfall
amounts are in the 1 to 3 inch range and we can expect some 1 to 2
inch per hour rates, thus 5+ inches in spots is possible. Some of
the models hint at a mesolow tracking northeast along the front
Tuesday afternoon. Features like this can quickly increase
rainfall rates.
.LONG TERM...(Thursday night through Monday)
Issued at 326 PM CDT Mon Sep 30 2019
Surface high pressure will shift to the east for Friday with
return south flow. A shortwave may produce rain as early as Friday
with better chances Friday night ahead of a cold front. Trailing
energy will bring another wind shift into the area Sunday. At this
time is appears mainly dry for Sunday and Monday.
Normal high temperatures Saturday...Sunday and Monday are around
70s and highs should remain below normal in the 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 617 PM CDT Mon Sep 30 2019
Cold front has moved south of KOFK, and will reach KOMA/KLNK by
06-08z. MVFR and eventually IFR conditions developing through the
period, with showers and thunderstorms eventually becoming
predominant.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ015-030>034-
042>045-050>053-065>068-078-088>093.
IA...Flash Flood Watch through Wednesday morning for IAZ043-055-056-
069-079-080-090-091.
&&
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...DeWaldHazardous Weather Outlook National Weather Service Omaha/Valley NE 556 PM CDT Mon Sep 30 2019 IAZ043-055-056-069-079-080-090-091-NEZ015-030>034-042>045-050>053- 065>068-078-088>093-011300- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax- Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster- Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 556 PM CDT Mon Sep 30 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday There is a chance for severe thunderstorms this evening and overnight as a cold front continues to move into the area. The best chance for severe storms will be north of Interstate 80, where some hail could occur, along with gusty winds and heavy rainfall. Later through Tuesday, numerous rounds of showers and thunderstorms will be possible. The best location for heavy rain Tuesday morning will be along and north of Interstate 80, but shifting to the south during the afternoon and evening. A flash flood watch remains in effect for most of eastern Nebraska and western Iowa. Minor to moderate flooding will continue along the Missouri River above Lewis and Clark Lake, and from near Blair southward past Rulo. Additional river flooding could also develop. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday A flash flood watch will continue across the area through Wednesday morning. Excessive rainfall may well lead to amounts ranging additional flooding Tuesday night into Wednesday. Missouri River levels from Decatur through Rulo will be affected if heavy rain occurs. Other rivers could experience flooding due to the expected heavy rain. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation will probably not be needed tonight. However, spotters are encouraged to report any severe weather or flooding to the National Weather Service. NEZ011-012-016>018-011300- Knox-Cedar-Antelope-Pierce-Wayne- 556 PM CDT Mon Sep 30 2019 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Tuesday Isolated severe thunderstorms could occur tonight, with hail and locally heavy rain. Minor to moderate flooding will continue along the Missouri River above Lewis and Clark Lake. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Heavy rain is likely from Monday night through Wednesday morning as a cold front drifts slowly southeast through eastern Nebraska and southwest Iowa. Rain amounts of several inches are possible during this time. Minor to moderate flooding will continue along the Missouri River above Lewis and Clark Lake. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed tonight.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
804 PM CDT Mon Sep 30 2019
NEZ017-018-031-010130-
Madison NE-Pierce NE-Wayne NE-
804 PM CDT Mon Sep 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
SOUTHWESTERN WAYNE AND SOUTHEASTERN PIERCE COUNTIES UNTIL 830 PM
CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hadar, or near Norfolk, moving northeast at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Norfolk, Hadar and Hoskins.
LAT...LON 4198 9750 4209 9764 4228 9738 4223 9725
4216 9720 4209 9736
TIME...MOT...LOC 0104Z 228DEG 40KT 4208 9748
DEWALDSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
827 PM CDT Mon Sep 30 2019
NEZ018-010200-
Wayne NE-
827 PM CDT Mon Sep 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAYNE COUNTY UNTIL 900 PM
CDT...
At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Hoskins, or 12 miles northeast of Norfolk, moving
northeast at 40 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Winside and Carroll.
LAT...LON 4213 9727 4215 9737 4224 9737 4235 9727
4235 9712 4226 9703
TIME...MOT...LOC 0127Z 224DEG 34KT 4221 9732
DEWALDThe Omaha radar (KOAX), 126 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
3 hail. Local standard time, as filed.
The public reported quarter size hail.
A trained spotter reported quarter size hail.
The public reported penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857809, 857810, 857811.